Metformin and Diarrhoea

If you have questions about constipation or diarrhoea please ask our experts here.

Moderators: talkhealth, talkhealth, talkhealth

Locked
5 posts
kat22gr
Posts: 8
Joined: Tue Feb 09, 2010 1:15 pm
Quote

by kat22gr on Mon Apr 08, 2019 12:11 pm

Metformin and Diarrhoea

I’ve been taking Metformin for type 2 diabetes for over two years now and have had ongoing problems with diarrhoea since I started taking them. When I mentioned it to the diabetes nurse she just said yes, it’s one of the side effects. Should it have stopped by now as I’ve been taking them for so long? It has actually worsened over the past few weeks, I now need to go to the toilet within 30 minutes of eating and what I am passing is more liquid than solid.

User avatar
Wendy Green
Posts: 159
Joined: Thu May 24, 2012 11:27 am
Quote

by Wendy Green on Mon Apr 08, 2019 1:15 pm

Re: Metformin and Diarrhoea

Hi Kat,

As well as Metformin there are various alternative drugs that can be taken to treat type 2 diabetes, including sulfonylurea, pioglitazone, canagliflozin, dapagliflozin, and empagliflozin. As you're still suffering unacceptable side effects 2 years on from starting on Metformin, I suggest you speak to your GP about trying one of these alternative medications.

I'm sure you're already aware that for some type 2 diabetics diet & lifestyle can play a part in their condition and eating more healthily and taking more exercise can help with blood sugar control. So your lifestyle might be something to consider, if if you haven't already.

I wish you luck for the future.
Wendy Green
Health Expert and Author

http://www.talkhealthpartnership.com/on ... _green.php

User avatar
Dr Mani Naghibi
Posts: 9
Joined: Tue Apr 02, 2019 10:51 am
Quote

by Dr Mani Naghibi on Wed Apr 10, 2019 7:32 pm

Re: Metformin and Diarrhoea

Hi Kat,

As you already know Metformin is known to cause diarrhoea.

The good news is that you can remain on Metformin, especially if diabetes being well controlled. Slow release Metformin does not cause diarrhoea.

Please see your GP and discuss this change.

As Wendy says other causes of diarrhoea are related to diabetes. You can also discuss tests for small intestinal overgrowth (breath test), microscopic colitis (biopsy of colon) and coeliac disease (blood test) with your GP if the diarrhoea continues. A local gastroenterologist could also take you through these test.
Dr Mani Naghibi
Gastroenterology Consultant

http://www.talkhealthpartnership.com/on ... aghibi.php

User avatar
Debbie Gordon
Posts: 20
Joined: Mon Nov 11, 2013 1:33 pm
Quote

by Debbie Gordon on Thu Apr 11, 2019 10:39 am

Re: Metformin and Diarrhoea

You don't mention if you are experiencing unexpected leakage as well as the urgency but I suspect this may be the case. Whilst you try and find a long term solution as recommended previously you may find it helpful to try an anal insert / plug which provides reassurance and enables you to manage the symptoms more effectively. There are two available on prescription in the UK.
Debbie Gordon
Independent Specialist Physiotherapist in Bladder & Bowel Health

http://www.talkhealthpartnership.com/on ... gordon.php

kat22gr
Posts: 8
Joined: Tue Feb 09, 2010 1:15 pm
Quote

by kat22gr on Thu Apr 11, 2019 1:49 pm

Re: Metformin and Diarrhoea

Thank you for your advice. I’ll make an appointment with my GP.

Locked
5 posts